Do not give paracetamol before vaccinationsJune 6, 2011 4:25 pm Health Care
The pain and fever that may occur after vaccination can be attenuated by administering paracetamol at the time of immunization.Â However, this practice may be associated with decreased vaccine response1-4.
The effects of prophylactic paracetamol on fever and immunogenicity were evaluated in a multicenter, openâ€“label trial in which 459 infants (aged 9 to 16 weeks at study entry) were randomly assigned to receive paracetamol at the time of vaccination and for the next 24 hours or no prophylaxis before primary and booster immunizations.
Fewer children who received paracetamol had fever >38Â°C (42 versus 66 percent and 36 percent versus 58 percent after primary and booster immunization, respectively). However, there was no difference between groups in occurrence of fever â‰¥39.5Â°C (<1 to 2 percent) or fever requiring medical attention.
The vaccines were highly immunogenic in both groups, with at least 96 percent of children achieving protective levels of antibody for all antigens. However, prophylactic paracetamol was associated with lower geometric mean antibody titersÂ to pneumococcus, Haemophilus influenzae, pertussis, diphtheria, and tetanus after the primary series and lower GMT to pneumococcus, Haemophilus, and tetanus after the booster doses.
- Pediatr Infect Dis J 1987;6:721â€“5.
- Acta Paediatr Scand 1988;77:747â€“51.
- Pediatrics 1990;85:294â€“302.
- Lancet 2009;374:1339â€“50.